Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 6, NWS Phoenix, AZ

July 18, 2017Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 18, 2017, 4:06 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 4:06 PM MST (23:06 UTC)
Expired
Jul 18, 2017, 7:00 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WGUS55 KPSR 182306
FFWPSR
AZC007-190200-
/O.NEW.KPSR.FF.W.0006.170718T2306Z-170719T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
406 PM MST TUE JUL 18 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 700 PM MST

* At 405 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area including Greenback Creek. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Roosevelt, Roosevelt Dam, Punkin Center and Tonto Basin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3365 11113 3374 11125 3386 11135 3387 11123
      3374 11108

$$

MS
2 follow-up statements
825 
WGUS75 KPSR 190022
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
522 PM MST TUE JUL 18 2017

AZC007-190200-
/O.CON.KPSR.FF.W.0006.000000T0000Z-170719T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
522 PM MST TUE JUL 18 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
GILA COUNTY...

At 517 PM MST, Doppler radar indicated thunderstorms have pushed 
westward out of the warned area.  While no additional heavy rain is 
expected over the area there have been 2.00 to 3.50 inches of rain 
fall within the middle and upper reaches of Greenback Creek.  This 
water will continue to drain down into the Tonto Basin south of 
Pumpkin Center and north of Lake Roosevelt.  Roads in particular 
Cline Blvd can be impacted by flood waters.

Some locations that will experience flooding include...
Roosevelt, Roosevelt Dam, Punkin Center and Tonto Basin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3365 11113 3374 11125 3386 11135 3387 11123
      3374 11108

$$

MS
896 
WGUS75 KPSR 190153
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
653 PM MST TUE JUL 18 2017

AZC007-190200-
/O.EXP.KPSR.FF.W.0006.000000T0000Z-170719T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
653 PM MST TUE JUL 18 2017

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 700 PM
MST...

The heavy rain has ended over the warned area.  Washes may still be 
running high as rain that has fallen earlier over the headwaters of 
Greenback Creek work its way downstream.  Flooded roadways should 
not be crossed.

LAT...LON 3365 11113 3374 11125 3386 11135 3387 11123
      3374 11108

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:56 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 18, 1:56 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
156 PM MST Tue Jul 18 2017

.SYNOPSIS...
Thunderstorm potential will continue each afternoon and evening
throughout the week, with the potential for heavy rainfall,
strong wind gusts, and areas of blowing dust. Temperatures will
remain near or even slightly below seasonal normals for the rest
of the week.

&&

.DISCUSSION...
Visible satellite imagery from this afternoon shows convection is
well underway across northern and eastern Arizona. Mesoanalysis
data show an axis of 1500-2500 J/kg MLCAPE values in place between
Tucson and Phoenix, and this seems reasonable considering the
exceptional moisture in place amidst mid-upper 60s afternoon
surface dewpoints. Thermodynamically, the air mass is easily
supportive for convection to persist into the lower deserts later
this afternoon and evening. Additionally, modest easterly flow in
the midlevels is supporting sufficient effective shear magnitudes
(around 25 kt) for loosely organized multicell clusters
propagating westward this evening. High-resolution
models have become increasingly bullish for convection to develop
this evening across most of south-central Arizona.

Heavy rainfall will be the primary threat given the very high PW
values in place. Localized rainfall amounts of 1-2 inches are
possible, and a Flash Flood Watch remains in effect for all of
south-central Arizona, as well as most of La Paz County, until 2
AM MST Wednesday. Strong to locally damaging wind gusts are also a
possibility, and SPC has included most of the area in a marginal
risk for damaging wind gusts per the 20Z convective outlook
update.

The environment will remain favorable for thunderstorm development
throughout the remainder of the week as the predominant midlevel
anticyclone remains situated over the Southern Plains. Day-to-day
variability in thunderstorm activity will be greatly affected by
the preceding mesoscale evolution (e.g., cloud cover, air mass
modification from thunderstorms). However, no clear break in the
Monsoon pattern appears imminent. Temperatures will remain near
or even slightly below normal all week.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Looking to be a very active late afternoon/evening across the
Greater Phoenix Area Today for thunderstorm development. A well-
defined weather disturbance that will be moving into the region from
the east combined with ample moisture levels will very likely
produce strong-severe thunderstorms that will be moving westward
across the Phoenix area during the 02-04Z time frame. Strong easterly
winds and very heavy rain are possible. Once the storms move
through, lighter easterly winds can be expected to continue through
the rest of the night and into early Wednesday. Wind shift back to a
westerly direction is likely on Wednesday afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Although most convective activity is expected to remain well east of
the SE CA terminals, there is a fair-good chance the outflows from
storms could affect KBLH later this evening. Otherwise, southerly
winds to prevail at KBLH and southeasterly winds at KIPL through the
taf period.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:

Monsoon moisture will gradually decrease through Wednesday which
will generally confine thunderstorms to the higher elevations
north and east of Phoenix during the afternoon. Although storms
around Phoenix on Wednesday cannot be ruled out entirely.
Moisture will gradually increase into the weekend and through the
early part of next week which will increase thunderstorm coverage
and possibly bringing a chance of precipitation to all lower
desert locations by early next week. Each day, minimum relative
humidity will range from 20-30% (40% in the higher elevations of
Gila county) with good overnight recoveries. Typical summertime
breezes can be expected except near thunderstorm outflows.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ533-534-537>563.

CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Rogers
AVIATION...Percha
FIRE WEATHER...Wilson

In the hours before

Local storm report, Jul 18, 10:31 AM MST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1031 AM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     FLASH FLOOD      GLOBE                   33.39N 110.79W
07/18/2017                   GILA               AZ   OTHER FEDERAL

            RAPID RISE OF WATER IN PINAL CREEK IN CLOSE
            PROXIMITY TO GILA COUNTY RV PARK. WATER
            REMAINED WITHIN THE BANKS OF THE CREEK BUT
            WAS SWIFTLY FLOWING AND APPROACHED BANKFULL
            CAPACITY. DELAYED REPORT.

&&

MS
Local storm report, Jul 18, 1:38 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
138 PM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      1 E CLAYPOOL            33.41N 110.82W
07/17/2017                   GILA               AZ   PUBLIC

            LOW WATER CROSSING CLOSED NEAR COBRE VALLEY
            COMMUNITY HOSPITAL. DEPTH OF FLOW IN RUSSELL
            GULCH AT LOW WATER CROSSING ONE FOOT DEEP
            AND 100 FEET WIDE.

&&

MS
Special weather statement, Jul 18, 2:24 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
224 PM MST TUE JUL 18 2017

AZZ547-552-556-558-182215-
Tonto Basin AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
224 PM MST TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 315 PM MST...

At 224 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Top-Of-The-World, or 13 miles north of Superior,
moving west at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Roosevelt, Roosevelt Dam and Tonto National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3354 11093 3337 11099 3337 11133 3372 11119
TIME...MOT...LOC 2124Z 106DEG 6KT 3348 11105

Hirsch
Special weather statement, Jul 18, 3:55 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
355 PM MST TUE JUL 18 2017

AZZ547-556-557-182345-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
355 PM MST TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
445 PM MST...

At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Punkin Center, or 8 miles east of Sunflower, moving northwest at 20
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sycamore Creek, Sunflower, Punkin Center and Tonto Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 11142 3396 11139 3391 11128 3380 11115
      3379 11114 3368 11122 3384 11152 3401 11146
      3401 11143
TIME...MOT...LOC 2254Z 123DEG 16KT 3386 11132

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:52 PM MSTSpecial Weather StatementPSRGila38 min
Jul 17, 6:29 PM MSTSpecial Weather StatementPSRLa Paz46 min
Jul 17, 6:30 PM MSTSpecial Weather StatementPSR45 min
Jul 17, 6:58 PM MSTSpecial Weather StatementPSR47 min
Jul 17, 7:26 PM MSTSpecial Weather StatementPSRLa Paz49 min
Jul 17, 7:35 PM MSTSevere Thunderstorm WarningPSRLa Paz55 min
Jul 17, 8:18 PM MSTSpecial Weather StatementPSR42 min
Jul 17, 8:20 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 17, 9:00 PM MSTSpecial Weather StatementPSRLa Paz45 min
Jul 17, 9:23 PM MSTSpecial Weather StatementPSRGila52 min
Jul 17, 9:41 PM MSTSpecial Weather StatementPSRLa Paz49 min
Jul 17, 9:51 PM MSTSpecial Weather StatementPSR39 min
Jul 17, 10:31 PM MSTSpecial Weather StatementPSR44 min
Jul 17, 10:37 PM MSTSevere Thunderstorm WarningPSRGila23 min
Jul 17, 11:04 PM MSTFlash Flood WarningPSRGila3 hr
Jul 17, 11:27 PM MSTSpecial Weather StatementPSRPinal48 min
Jul 18, 12:11 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 18, 12:30 AM MSTSpecial Weather StatementPSRPinal45 min
Jul 18, 12:51 AM MSTSpecial Weather StatementPSRPinal39 min
Jul 18, 9:58 AM MSTFlash Flood WatchPSRGila, La Paz, Maricopa, Pinal16 hr
Jul 18, 2:24 PM MSTSpecial Weather StatementPSRGila51 min
Jul 18, 3:06 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa24 min
Jul 18, 3:42 PM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Jul 18, 3:55 PM MSTSpecial Weather StatementPSRGila50 min
Jul 18, 4:34 PM MSTSpecial Weather StatementPSRMaricopa41 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.